Statin-associated muscle symptoms: position paper from the Luso-Latin American Consortium.Curr Med Res Opin. 2017 02; 33(2):239-251.CM
In the last two decades, statin therapy has proved to be the most potent isolated therapy for attenuation of cardiovascular risk. Its frequent use has been seen as one of the most important elements for the reduction of cardiovascular mortality in developed countries. However, the recurrent incidence of muscle symptoms in statin users raised the possibility of causal association, leading to a disease entity known as statin associated muscle symptoms (SAMS). Mechanistic studies and clinical trials, specifically designed for the study of SAMS have allowed a deeper understanding of the natural history and accurate incidence. This set of information becomes essential to avoid an unnecessary risk of severe forms of SAMS. At the same time, this concrete understanding of SAMS prevents overdiagnosis and an inadequate suspension of one of the most powerful prevention strategies of our times. In this context, the Luso-Latin American Consortium gathered all available information on the subject and presents them in detail in this document as the basis for the identification and management of SAMS.